skip navigation

Skip Nav

Education Materials

Skip Navigation

Side Effects of HIV Medicines

HIV and Lipodystrophy

(Last updated 9/30/2013; last reviewed 9/30/2013)

PrintHelp

Key Points

  • Lipodystrophy refers to the changes in body fat and metabolism seen in some people with HIV. The changes can include buildup of body fat, loss of body fat, or high levels of fats and sugar in the blood.  
  • A person with HIV can have fat loss or fat buildup or both. Whether the changes are obvious to see or not noticeable depends on the degree of fat loss or fat buildup. 
  • The exact cause of lipodystrophy is unknown. It may be due to HIV infection itself or medicines used to treat HIV. Fortunately, current HIV medicines are less likely to cause the condition than medicines developed in the past. Many people with HIV never develop lipodystrophy. 
  • There isn’t a cure for lipodystrophy, but switching HIV medicines may help. Other ways to manage lipodystrophy include liposuction (surgical removal of fat) and injections of fat or a fat-like substance as a filler to make up for fat loss in the face. 

What is lipodystrophy?

Lipodystrophy refers to the changes in body fat and metabolism seen in some people with HIV. Lipodystrophy can include:

  • Buildup of body fat 
  • Loss of body fat 
  • High levels of fats and sugar in the blood. To learn more, read the AIDSinfo fact sheets on Hyperlipidemia and Diabetes

What causes lipodystrophy?

The exact cause of lipodystrophy is unknown. It may be due to HIV infection itself or medicines used to treat HIV. Fortunately, current HIV medicines are less likely to cause lipodystrophy than medicines developed in the past. Many people with HIV never develop lipodystrophy. 

Other risk factors for developing lipodystrophy include:

  • Age: Older people are at higher risk.
  • Race: Whites have the highest risk. 
  • Gender: Men are more likely to have fat loss in the arms and legs. Women are more likely to have buildup of breast and abdominal fat.
  • Length and severity of HIV infection: The risk is higher with longer and more severe HIV infection.  

Lipodystrophy can’t be cured, but switching HIV medicines may help. 

What parts of the body are affected by lipodystrophy?

Fat buildup (also called lipohypertrophy) can occur:

  • Deep in the abdominal cavity. This is the part of the body that contains the stomach, the intestines (also called the gut), and other organs.  
  • On the back of the neck between the shoulders (called buffalo hump)
  • In the breasts
  • Just under the skin. (The fatty bumps are called lipomas.)
Fat loss (also called lipoatrophy) tends to occur:
  • In the arms and legs 
  • In the buttocks
  • In the face

A person with HIV can have fat loss or fat buildup or both. Whether the changes are obvious to see or not noticeable depends on the degree of fat loss or fat buildup. See images of fat buildup around the neck and fat loss on the face and leg.

High levels of fats and sugar in the blood can increase the risk for heart disease and diabetes. To learn more about these conditions, read the AIDSinfo fact sheets on Hyperlipidemia and Diabetes

Which HIV medicines are linked to lipodystrophy?

More research is needed to prove that there is a link between HIV medicines and lipodystrophy, but some HIV medicines have been associated with the condition. 

Fat loss has been linked to the use of stavudine (brand name: Zerit) and zidovudine (brand name: Retrovir). Both HIV medicines belong to the nucleoside reverse transcriptase inhibitor (NRTI) drug class. (HIV medicines are grouped into drug classes according to how they fight HIV.) Zidovudine is also a component of the following combination medicines: Combivir and Trizivir. Combination medicines include more than one HIV medicine in a single pill.

Fat gain has been linked to HIV regimens that include the following HIV medicines:

Is lipodystrophy a serious health problem?

It can be. Too much fat gain in the abdominal cavity can increase the risk for heart attack and diabetes. 

Fat gain in the breasts can be painful. Buffalo humps may cause headaches and problems with breathing.

The changes in appearance caused by lipodystrophy can be upsetting and affect a person’s self-esteem. Because of lipodystrophy, a person may decide to stop taking HIV medicines. However, the decision to stop taking HIV medicines (or cut down on the dose of a medicine) should be made only in consultation with a health care provider. Stopping HIV medicines allows HIV to multiply and damage the immune system, which increases the risk of HIV-related infections and cancer. Stopping HIV medicines also increases the risk of drug resistance.

Can lipodystrophy be cured?

Unfortunately, there isn’t a cure for lipodystrophy. More research is needed to understand the cause of lipodystrophy in people with HIV and to find a cure for the condition. However, there are ways to manage lipodystrophy. 

In some people, changing HIV medicines may lessen the effects of lipodystrophy. But, if you are taking HIV medicines, do NOT cut down on, skip, or stop taking your medicines unless your health care provider tells you to. 

Liposuction (surgical removal of fat) is sometimes used to reduce a buffalo hump. This procedure is not recommended for removal of abdominal fat because of possible damage to surrounding organs. Fat or a fat-like substance can be used as a filler to make up for fat loss in the face. The filler is injected in the cheeks or around the eyes and mouth. 

Medicines may help lessen the effects of lipodystrophy. For example, Egrifta is a medicine used to reduce the buildup of abdominal fat due to lipodystrophy. 

Diet and exercise may also help to manage lipodystrophy. More fiber in the diet, for example, may reduce the risk for developing diabetes. Daily exercise can help strengthen muscles and reduce the buildup of fat. 

This fact sheet is based on information from the following sources: